Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 355, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 12, 1997, 6:26 PM CDT for Ector County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 12, 1997, 6:26 PM CDT (23:26 UTC)
- Expired
- Sep 12, 1997, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:48 PM CDT | Thunderstorm Wind 52 | Odessa, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 122329 SVRMAF TXC135-130015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 626 PM CDT FRI SEP 12 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHWESTERN AND SOUTHERN ECTOR COUNTY AT 624 PM CDT...MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF ODESSA OR NEAR PENWELL...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PENWELL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HABIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. TT/RB/MY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 12, 2:55 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 253 PM CDT FRI SEP 12 1997 A MOISTURE PLUME NOT DIRECTLY ASSOC WITH HURRICANE LINDA HAS MOVED A BIT MORE EAST...AND AS OF 19Z EXTDD FROM THE BIG BEND...OVER SE/NM AND THE PERMIAN BASIN...TO THE PNHDL. THIS MOISTURE IS SCT/BKN IN COVERAGE WITH SOME AREAS AT THE SFC GETTING ABUNDANT SUNSHINE... OTHERS LIKE MAF NOT AT THE MOMENT. LITTLE REMAINS OF THE UPPER RIDGE THAT HAS BEEN CONTROLLING THE WX MOST THIS SUMMER. 18Z SFC ANLYS HAS A WEAK SFC TROF MAINTAINING IT'S POSITION FROM NE NM TO THE VICINITY OF ELP. SLIGHTLY HIR DEWPOINTS NOTED AROUND THE CWA COMPARED TO THE PAST 24HRS...WITH THE USUAL CNVTN GOING IN THE DAVIS MTNS AND PARTS OF THE MARFA PLATEAU. THE GENERAL FCST OVER THE NEXT COUPLE DAYS SHOULD BE ONE OF A DRYING TREND...IF ONE DOES NOT CONSIDER THE PSBL INFLUENCE OF HURRICANE LINDA. THE UPPER RIDGE IS FCST TO REBUILD OVER THE REGION. THIS SHOULD PUSH THE THETA-E...AND ASSOCD MOISTURE CONVERGENCE AXIS WWD TO THE MTNS. BUT...A RATHER SIGNIFICANT TROF IS FCST TO DIG ALONG THE WEST COAST OVER THE WEEKEND. THIS MAY FORCE THE HURRICANE TO MOVE IN MORE NLY PATH. SEE LATEST NHC ADVISORIES FOR PERTINENT STATEMENTS. IN THE SHORTER TERM...EXPECT MORE SCT RW/TRW TO DVLP OFF THE MTNS. GENERAL MOVEMENT THIS AFTERNOON/EVENING SHOULD BE MORE TO THE EAST ...WITH SCT TO WDLY SCT STORMS DVLPG OVER THE TRANS-PECOS AND NEARBY PLAINS AS BOUNDARIES FROM THE MTN STORMS PROPAGATE EWD. FCST FOR THE REGION WITH 30 POPS INVOF MTNS EARLY...THEN EVENING SHIFT CAN REDUCE THEM AS CONDITIONS ALLOW. OTHERWISE CURRENT TRENDS SHOULD DO. FOR TEMPS NEXT TWO PERIODS WILL GENLY FOLLOW PERSISTANCE. WILL NOTE HIER POPS NEAR THE MTNS.. .WITH LESSER POPS TOWARD ERN PLAINS. COMMENTS ARE WELCOME... MAF 66/92 30/10 CNM 66/91 30/20 MRF 59/83 30/20 P07 72/93 20/10 RB/JP
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 3:31 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 49 min |
| Sep 12, 3:52 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 48 min |
| Sep 12, 5:13 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Sep 12, 5:19 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 46 min |
| Sep 12, 5:42 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Sep 12, 6:19 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.